Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2003, 2:01 AM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 2:01 AM CDT (07:01 UTC)
- Expired
- Jul 5, 2003, 3:00 AM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Clayton County, IA, Grant County, WI
The radar
The Quad Cities radar (KDVN), 125 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS53 KARX 050701 SVRARX IAC043-WIC043-050800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 201 AM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAYTON COUNTY IN NORTHEAST IOWA GRANT COUNTY IN SOUTHWEST WISCONSIN * UNTIL 300 AM CDT * AT 201 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS 5 MILES SOUTHWEST OF MEDERVILLE...OR ABOUT 12 MILES SOUTH OF ELKADER...MOVING EAST AT 65 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR OSTERDOCK AT 210 AM CDT... NEAR MILLVILLE...AND GUTTENBERG AT 215 AM CDT... NEAR NORTH BUENA VISTA...AND CASSVILLE AT 220 AM CDT... NEAR BURTON...AND BEETOWN AT 225 AM CDT... NEAR TENNYSON...AND POTOSI AT 230 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4279 9153 4261 9153 4255 8989 4282 8988 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM CDT, 10 hours 27 minutes earlier.
Area forecast discussion, Jul 4, 3:34 PM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 334 PM CDT FRI JUL 4 2003 SEVERE WEATHER...TEMPERATURES...AND PRECIPITATION CHANCES ARE THE MAIN FORECAST CONCERNS FOR TONIGHT THROUGH NEXT WEDNESDAY. AT 3 PM...THE DERECHO THAT PRODUCED THE WIND DAMAGE ACROSS THE AREA EARLY THIS MORNING WAS LOCATED ACROSS NORTHERN OHIO. AN OUTFLOW BOUNDARY FROM THESE THUNDERSTORMS WAS LOCATED ACROSS NORTHERN INDIANA...NORTHERN ILLINOIS...AND NEAR THE SOUTHERN IOWA BORDER. SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS THIS AREA. AN ADDITIONAL OUTFLOW BOUNDARY WAS LOCATED ACROSS NORTHERN IOWA AND EASTERN NEBRASKA. SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THIS BOUNDARY ACROSS EASTERN NEBRASKA AND NORTHWEST IOWA. LOOKING TO OUR NORTH...A SURFACE COLD FRONT WAS SITUATED FROM HURON SOUTH DAKOTA TO ST CLOUD TO SIREN WISCONSIN. OVERALL...THE 04/12Z MODELS WERE FAIRLY WELL INITIALIZED WITH THEIR TEMPERATURE AND DEW POINT FIELDS. HOWEVER...THE MODELS CONTINUE TO HAVE A HARD TIME WITH THE AREAS OF PRECIPITATION. IN ADDITION...THE SHORT WAVE TROUGH...WHICH IS CURRENTLY JUST MOVING INTO NORTHWEST SOUTH DAKOTA...APPEARS TO HAVE MOVE BETWEEN UPPER AIR SITES OVERNIGHT...THUS...THIS SYSTEM WAS NOT SAMPLED THAT WELL. THE ETA... GFS...AND CANADIAN 04/12Z MODELS SHOWED THAT THIS SYSTEM WAS MOVING ACROSS MONTANA THIS MORNING...BUT THEY HAVE IT WASHING OUT ACROSS EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. LOOKING AT THIS FEATURE ON WATER VAPOR...I HAVE A HARD TIME BUYING THAT THIS WILL OCCUR. THIS SYSTEM IS MOVING EAST SOUTHEAST AT 40 KNOTS...AND WITH THIS SPEED IT WILL REACH SOUTHEAST MINNESOTA AROUND 11 PM TONIGHT. MODELS SHOW 850-500 MB LAPSE RATES OF 7.5 C/KM. AS A RESULT...I EXPECT TO SEE SOME SCATTERED THUNDERSTORMS WITH THIS SYSTEM AS IT MOVES SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN BETWEEN 11 PM AND 4 AM. LOOKING FURTHER TO THE SOUTH...RADAR CURRENTLY SHOWS DEVELOPING ACROSS NORTHWEST IOWA. THESE THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY SITUATED ACROSS NORTHERN IOWA. WITH THE RAIN COOLED AIR FROM THIS MORNING AND CLOUD COVER...INSTABILITY HAS BEEN MINIMIZED ACROSS THIS AREA. SURFACE BASED CAPES ARE ONLY RUNNING BETWEEN 1000 AND 1500 J/KG...BUT THIS INSTABILITY SHOULD INCREASE SOME THIS AFTERNOON AS A RESULT OF THE CLEARING ACROSS NORTH CENTRAL IOWA. WITH THE CORFIDI VECTORS SHOWING AN EASTERLY MOVEMENT ACROSS THIS AREA...THESE THUNDERSTORMS WILL MOVE THROUGH NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING. RIGHT NOW... WITH LIMITED INSTABILITY...I AM NOT OVERLY CONCERNED WITH WIDESPREAD SEVERE WEATHER...BUT I CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING WINDS. THE BAMMEX 10 KM...SHOWS THAT THIS SYSTEM WILL EVENTUALLY EVOLVE INTO A MCS ACROSS SOUTHERN WISCONSIN AFTER MIDNIGHT TONIGHT. THIS SEEMS REALISTIC AS THIS SYSTEM MOVES INTO A BETTER SHEAR AND MORE UNSTABLE ENVIRONMENT. ON SATURDAY...A BOUNDARY SHOULD BE SITUATED ACROSS NORTHERN IOWA. EVEN THOUGH THERE ARE TIMING ISSUES...BOTH THE GFS AND ETA SHOW PRECIPITATION DEVELOPING ACROSS NORTHERN IOWA AND SOUTHWEST WISCONSIN DURING THE DAY. AS A RESULT...I HAVE INTRODUCED SMALL PRECIPITATION CHANCES INTO THIS DAY FOR THIS AREA. TEMPERATURES ARE ALSO A PROBLEM...BECAUSE OF THE UNCERTAINTY OF THE CLOUD COVER ACROSS THE AREA AND WHERE THE AREAS OF RAIN COOLED AIR WILL BE LOCATED. AS A RESULT...I GENERALLY WENT WITH ETA TEMPERATURES WHICH APPEARED TO BE A GOOD COMPROMISE BETWEEN THE WARMER NGM AND COOLER GFS TEMPERATURES. ON SATURDAY NIGHT AND SUNDAY...THERE APPEARS THAT THERE WILL BE SEVERAL MESOSCALE CONVECTIVE COMPLEXES DEVELOPING TO OUR WEST ACROSS NEBRASKA AND SOUTH DAKOTA. THE EXACT TIMING AND LOCATIONS OF THESE SYSTEMS ARE UNCERTAIN AT THIS TIME. AS A RESULT...I BROAD BRUSHED THE PRECIPITATION DURING THIS TIME PERIOD. LIKE SATURDAY... TEMPERATURES WILL CONTINUE TO BE A CHALLENGE DUE TO THE CLOUD COVER ASSOCIATED WITH THESE SYSTEMS. AS WAS THE CASE ON SATURDAY...THE ETA TEMPERATURES APPEARED TO BE A GOOD COMPROMISE. ON SUNDAY NIGHT AND MONDAY...THE SURFACE COLD FRONT WILL PUSH SOUTHWARD ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN...BUT DUE TO THE PARALLEL WINDS ALOFT THIS FRONT WILL LIKELY BECOME STATIONARY NEAR THE MINNESOTA AND IOWA BOARDER ON MONDAY AFTERNOON. THE UPPER LEVEL WINDS APPEAR TO BE FAVORABLE FOR ANOTHER POSSIBLE DERECHO OVERNIGHT ON SUNDAY. THIS FRONT WILL LIKELY LINGER NEAR THE MINNESOTA AND IOWA BORDER THROUGH TUESDAY AND THEN MOVE BACK NORTH AS A WARM FRONT AS A SHORT WAVE TROUGH MOVES EAST INTO THE NORTHERN PLAINS. MESOSCALE CONVECTIVE COMPLEXES WILL CONTINUE TO DEVELOP ALONG THIS FRONT AND MOVE THROUGH OUR AREA THROUGH WEDNESDAY OF NEXT WEEK. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. BOYNE
Hazardous weather outlook, Jul 4, 11:00 AM CDT, 15 hours 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1100 AM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. THIS IS DUE TO THE BEST INSTABILITY RESIDING FURTHER SOUTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTHERN PLAINS LATER SATURDAY. THIS WILL PULL THE OLD FRONTAL BOUNDARY BACK NORTHWARD. LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN. AS THE TROUGH MOVES EASTWARD SATURDAY NIGHT AND SUNDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF IT. INSTABILITIES AND SHEAR PROFILES WILL BE FAVORABLE FOR SOME OF THE STORMS TO BECOME SEVERE...ESPECIALLY SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...BUT MAY BE NEEDED ON LATE SATURDAY AND AGAIN ON SUNDAY. THOMPSON
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.